About OJO | Search | Ahead of print | Current Issue | Archives | Author Instructions | Reviewer Guidelines | Online submissionLogin 
Oman Journal of Ophthalmology Oman Journal of Ophthalmology
  Editorial Board | Subscribe | Advertise | Contact
https://www.omanophthalmicsociety.org/ Users Online: 384  Wide layoutNarrow layoutFull screen layout Home Print this page  Email this page Small font size Default font size Increase font size


 
 Table of Contents    
CLINICAL IMAGE
Year : 2016  |  Volume : 9  |  Issue : 3  |  Page : 189-190  

Unusual course of interferon-related retinopathy in chronic hepatitis C


1 Department of Vitreoretina, Eye Q Hospital, New Delhi, India
2 Department of Vitreoretina, Eye Q Hospital, Hisar, Haryana, India

Date of Web Publication14-Oct-2016

Correspondence Address:
Gaurav Mathur
36 Vaishali, Pitampura, New Delhi 110 034
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0974-620X.192308

Rights and Permissions
   Abstract 

Interferon Alfa retinopathy usually presents as cotton wool spots, superficial hemorrhages and macular edema. We describe a rare case of severe retinopathy involving hard exudates at macula that lead to permanent visual loss in one eye. Elderly male presented with diminution of vision in right eye of 8 month duration. He was a diagnosed case of compensated chronic hepatitis C and had received interferon Alfa therapy before. Fundus examination of both eye showed multiple hard exudates at macula with a plaque involving the foveal center in right eye. OCT and FFA confirmed the findings seen clinically. Patient was advised regular follow up and on 3 months follow up his clinical picture was same. Ours is the first case report where patient had significant visual loss secondary to hard exudate plaque at center of fovea and ischemic fovea in right eye.Presence of hard exudates at any stage of therapy of hepatitis C could be an indicator of the severity of retinopathy with possible indication for stopping the drug.

Keywords: Hard exudates, hepatitis C, interferon


How to cite this article:
Mathur G, Singh DV, Singal A. Unusual course of interferon-related retinopathy in chronic hepatitis C. Oman J Ophthalmol 2016;9:189-90

How to cite this URL:
Mathur G, Singh DV, Singal A. Unusual course of interferon-related retinopathy in chronic hepatitis C. Oman J Ophthalmol [serial online] 2016 [cited 2019 May 21];9:189-90. Available from: http://www.ojoonline.org/text.asp?2016/9/3/189/192308


   Introduction Top


Chronic hepatitis affects an estimated 12.2 million people in India. Interferon alpha monotherapy, ribavirin, and pegylated interferon have been the only treatment available for chronic hepatitis. One of the ocular side effects of interferon alpha is retinopathy which usually presents as cotton wool spots and superficial hemorrhages that are mild and self-resolving. [1],[2] We describe an unusual course of severe interferon retinopathy that involved the presence of hard exudates at macula along with ischemic maculopathy.

A 55-year-old male presented with gradual diminution of vision in both eyes of 8-month duration. He was a diagnosed case of compensated chronic hepatitis C and had received 3 million units of interferon alpha therapy 3 times a week for 1 year; last dose received 6 months back. He was a nondiabetic, nonhypertensive and his liver functions were within normal limits. On examination, his best-corrected visual acuity (BCVA) in the right eye was 20/200, N36 and the left eye was 20/40, N6. Anterior segment was within normal limits. Fundus examination of both eyes showed multiple hard exudates at macula with a plaque involving the foveal center in the right eye [Figure 1]a and b. There was no clinical evidence of subretinal/intraretinal fluid, superficial hemorrhages, or cotton wool spots. Optic nerve head and peripheral retina were within normal limits. Optical coherence tomography (OCT) showed foveal thinning in both eyes (approximately 100 μ) [Figure 2]a and b. Fundus fluorescein angiography showed distorted foveal avascular zone, staining of hard exudates in the late phases in both the eyes. There was no capillary leak or pooling of dye in the macular area [Figure 3]a and b. The patient was advised regular follow-up, and at 3 months follow-up, his BCVA and fundus and OCT findings were unchanged.
Figure 1: (a) Fundus photograph of the right eye showing hard exudates plaque involving the fovea. (b) Fundus photograph of the left eye showing multiple hard exudates at macula

Click here to view
Figure 2: (a) Spectral domain-optical coherence tomography of the right eye shows foveal thinning and intraretinal hyperreflective bright spots at the center of the macula, suggestive of hard exudates plaque. (b) Spectral domain-optical coherence tomography of left eye shows foveal thinning with intraretinal hyperreflective bright spots in macular area suggestive of hard exudates

Click here to view
Figure 3: (a) Fundus fluorescein angiography of the right eye shows distorted and enlarged foveal avascular zone with capillary drop out, suggestive of ischemic maculopathy along with hard exudates taking up the stain at the fovea. (b) Fundus fluorescein angiography of the left eye shows distorted and enlarged foveal avascular zone with capillary drop out, suggestive of ischemic maculopathy along with hard exudates taking up the stain in macular area

Click here to view


Significant visual impairment due to interferon therapy has been attributed to macular edema in hypoalbuminemic, hypertensive, and diabetic individuals in a few case reports; [3] however, eventually, all patients had good visual outcomes after stopping the drug. Only a few reported patients developed macular edema with permanent visual impairment that has associated anterior optic neuropathy or radiation therapy. [4]

To the best of our knowledge, irreversible vision loss from interferon-related retinopathy has not been reported. We hypothesize that possibly patient had macular thickening at the time of interferon therapy which regressed after stopping the drug but hard exudates persisted even after. There were no additional risk factors such as diabetes, hypertension, or hypoalbuminemia in this patient. [5] The reason for hard exudate formation and ischemic maculopathy could be secondary to capillary leak, following endothelial cell injury due to immune complex depositions in capillary walls and thrombosis of capillaries. [2] Irreversible vision loss can be a rare outcome of interferon-related retinopathy in chronic hepatitis C patients and the presence of hard exudates at any stage of therapy of hepatitis C can be regarded as an indication for stopping the drug.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
   References Top

1.
Raza A, Mittal S, Sood GK. Interferon-associated retinopathy during the treatment of chronic hepatitis C: A systematic review. J Viral Hepat 2013;20:593-9.  Back to cited text no. 1
    
2.
Schulman JA, Liang C, Kooragayala LM, King J. Posterior segment complications in patients with hepatitis C treated with interferon and ribavirin. Ophthalmology 2003;110:437-42.  Back to cited text no. 2
    
3.
Tokai R, Ikeda T, Miyaura T, Sato K. Interferon-associated retinopathy and cystoid macular edema. Arch Ophthalmol 2001;119:1077-9.  Back to cited text no. 3
[PUBMED]    
4.
Hejny C, Sternberg P, Lawson DH, Greiner K, Aaberg TM Jr. Retinopathy associated with high-dose interferon alfa-2b therapy. Am J Ophthalmol 2001;131:782-7.  Back to cited text no. 4
    
5.
Soushi S, Kobayashi F, Obazawa H, Kigasawa K, Shiraishi K, Itakura M, et al. Evaluation of risk factors of interferon-associated retinopathy in patients with type C chronic active hepatitis. Nippon Ganka Gakkai Zasshi 1996;100:69-76.  Back to cited text no. 5
    


    Figures

  [Figure 1], [Figure 2], [Figure 3]



 

Top
   
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    Abstract
   Introduction
    References
    Article Figures

 Article Access Statistics
    Viewed981    
    Printed6    
    Emailed0    
    PDF Downloaded67    
    Comments [Add]    

Recommend this journal